×

Some remarks on Banach lattices with non-atomic duals. (English) Zbl 0731.46008

It is a well known result due to G. Lozanovsky that a dual space \(E^*\) of a Dedekind \(\sigma\)-complete Banach lattice E is non-atomic (1) iff for each \(0\leq x\in E\) and each \(\epsilon >0\) there exist \(x_ 1,...,x_ n\in E_+\) such that \(x_ i\wedge x_ j=0\) (i\(\neq j)\), \(\| x_ i\| <\epsilon\) and \(\sum x_ i=x(2).\)
If E is a Banach lattice, then still (2)\(\Rightarrow (1)\), but the validity of the converse implication is unknown. The authors find a nice generalization of this result for arbitrary Banach lattices by proving that \((1)\Leftrightarrow (2')\), where \((2')\) means that
for each \(0\leq x\in E\) and each \(\epsilon >0\) there exist \(x_ 1,...,x_ n\in E_+\) such that \(\| x_ i\| <\epsilon\) and \(x\leq \bigvee^{n}_{i=1}x_ i.\)
At the end of the paper this result is applied to obtain an unexpected Proposition 6, asserting that any semi-M-space (in the sense of de Jonge) with a non-atomic dual necessarily has a \(\sigma\)-order continuous norm.
Reviewer’s remarks. The functional p(x) which is essential for the proof of Theorem 1 was introduced by the reviewer in [Vestn. Leningrad.Univ. Math. 4, 153-159 (1977)]. Notice also that in the definition of semi-M- spaces it is possible to replace arbitrary elements by disjoint ones and this simplifies the investigation of this spaces considerably. This was done in another paper by the reviewer [Funkt. Anal., Ul’janovsk 13, 3-10 (1979; Zbl 0439.46013)].

MSC:

46B42 Banach lattices
46A40 Ordered topological linear spaces, vector lattices

Citations:

Zbl 0439.46013
PDF BibTeX XML Cite
Full Text: DOI

References:

[1] Jonge, E.de, The semi-M-property for normed Riesz spaces, Compositio math., 34, 147-172, (1977) · Zbl 0345.46009
[2] Lozanovskii, G.Ja., Discrete functionals in Marcinkiewicz and Orlicz spaces (Russian), (), 132-147
[3] Luxemburg, W.A.J.; Zaanen, A.C., Riesz spaces I, (1971), North-Holland Amsterdam-London · Zbl 0231.46014
[4] Schaefer, H.H., Banach lattices and positive operators, (1974), Springer-Verlag Berlin-Heidelberg-New York · Zbl 0296.47023
[5] Zaanen, A.C., Riesz spaces II, (1983), North-Holland Amsterdam-New York-Oxford · Zbl 0519.46001
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.